Florida, 2018Flood and Damaging Wind in Florida, September 19, 2018
September 19, 2018 · NWS JAX · 2 events in 1 county or zone
The combined forcing of a backdoor cold front sliding from NE to SW across the area and the more dominant east coast sea breeze over a moist and unstable airmass triggered strong storms as localized heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combined forcing of a backdoor cold front sliding from NE to SW across the area and the more dominant east coast sea breeze over a moist and unstable airmass triggered strong storms as localized heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 19, 3:54 PM EST, 36 minutes earlier.
Area forecast discussion, Sep 19, 3:54 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
454 PM EDT Wed Sep 19 2018
.SHORT TERM (Through Friday night)...
A fairly active late afternoon and early evening in store as a back
door front...just north of the Fl Ga state line...drops slowly south
across the remainder of the region. The front...in addition to
seabreeze collision and outflows...will help generate scattered storms
first between the I-95 corridor and U.S Hwy 301 and then mainly
between U.S. Highway 301 and I-75 of Ne Fl during the remainder of
the late afternoon into the early eve before slowly fading out.
Drier air aloft advecting into the area could help produce storms
with strong and gusty winds in addition to frequent lightning and
locally heavy rain.
A deep layer ridge will build into the Tenn Valley on Thursday and
Carolinas on Friday. A mid/upper (Tutt) low will move across
south Fl on Friday. The surface ridge will extend from the
northeast portions of New England south into the area providing a
deepening onshore flow to the area. Slightly drier air also advects
in from the north which will help limit pops across most of Se Ga
and extreme Ne Fl on Thursday although pops will continue especially
near the I-75 corridor of Ne Fl near stalled out frontal boundary.
Pops will be limited to near the coast on Friday as strengthening
onshore flow may bring in coastal showers/isolated storms.
.Long Term (Saturday-Wednesday)...
As the ridge continues to push off to the east of New England, an
area of low pressure will be passing across the southern tip of
the Florida peninsula towards the Gulf of Mexico. The prevailing
flow will shift to out of the southeast over the course of the
weekend and into the beginning of next week. Moist air will be
drawn into the region and, coupled with weak low level shortwaves,
a good amount of shower and thunderstorm development is likely
during this span, with the most abundant amount of convective
activity expected on Monday and Tuesday, with storms developing
along the coastline and pressing inland. High temperatures during
the weekend are anticipated to be in the low 90s and upper 80s for
the inland areas and even as low as the mid 80s along the
coastline. At the beginning of next week high temperatures are
expected to rise slightly for inland areas, putting non-coastal
areas solidly into the low 90s. Overnight low temperatures will
follow suit, with the weekend inland lows dropping into the low
70s and high 60s, but will then warm up to being in the low to mid
70s at the beginning of next week.
&&
.AVIATION...Weakening backdoor front and sea breeze activity
expected to produce some scattered showers and storms at NE FL
TAF sites this afternoon and have kept VCTS at JAX/CRG/VQQ/SGJ,
with slightly better chances at GNV and have added a TEMPO group
for possible MVFR VSBYS/CIGS and gusty winds in storm activity.
Left any shower activity out of SSI TAF as expected to develop
south of the terminal there. After 23-01z time frame (Sunset)
expect VFR conds to dominate with some convective clouds slowly
dissipating by midnight. Towards 12z Wed/Sunrise expect some
patchy MVFR fog possible at inland TAF sites of VQQ/GNV but
chances still too low to include at this time.
&&
.MARINE...A backdoor front will move south across the coastal
waters before washing out tonight. High pressure will build
north of the waters producing an onshore flow for the remainder
of the week into early next week.
Rip Currents: Moderate risk.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 71 92 71 90 / 0 0 0 20
SSI 78 87 77 87 / 0 0 10 20
JAX 73 90 74 88 / 10 10 10 20
SGJ 77 88 75 85 / 20 10 20 20
GNV 73 92 72 91 / 30 30 10 20
OCF 74 92 72 91 / 30 30 10 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
PP/JH/SC
In the hours before
Special weather statement, Sep 19, 1:42 PM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
242 PM EDT WED SEP 19 2018
FLZ040-191915-
Marion FL-
242 PM EDT WED SEP 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION COUNTY UNTIL 315
PM EDT...
At 241 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Williston Municipal Airport, or 8 miles southeast
of Williston, moving southeast at 10 mph.
Excessive cloud-to-ground lightning and wind gusts up to 5 mph can
be expected along with frequent lightning and torrential rainfall.
Locations impacted include...
Ocala, Rainbow Lakes Estates, Ocala Airport, Anthony, Romeo and
Lowell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2918 8254 2922 8253 2922 8240 2940 8241
2942 8239 2931 8207 2904 8221
TIME...MOT...LOC 1841Z 303DEG 7KT 2927 8236
ELSENHEIMERSpecial weather statement, Sep 19, 3:57 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
457 PM EDT WED SEP 19 2018
FLZ025-125-192130-
Inland Duval FL-Coastal Duval FL-
457 PM EDT WED SEP 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUVAL COUNTY UNTIL
530 PM EDT...
At 456 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nas Jax, or near Jacksonville, moving east at 5 mph.
Excessive cloud-to-ground lightning and wind gusts up to 45 mph can
be expected along with possible minor damage. Torrential rainfall
is also occurring, and will cause street flooding.
Locations impacted include...
Jacksonville, Unf, Nas Jax, Baymeadows, Ortega, San Marco and
Riverside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3017 8169 3019 8168 3019 8175 3033 8171
3032 8150 3016 8148
TIME...MOT...LOC 2056Z 289DEG 5KT 3026 8164
ELSENHEIMERSpecial weather statement, Sep 19, 4:01 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
501 PM EDT WED SEP 19 2018
FLZ025-125-192130-
Inland Duval FL-Coastal Duval FL-
501 PM EDT WED SEP 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DUVAL COUNTY UNTIL
530 PM EDT...
At 501 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oceanway, or near Arlington, moving south at 5 mph.
Wind gusts up to 45 mph can be expected along with possible minor
wind damage. Torrential rainfall is occurring and may lead to
street flooding.
Locations impacted include...
Jacksonville, Arlington, Oceanway, Craig Field and Tallyrand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3048 8171 3050 8155 3032 8150 3033 8171
TIME...MOT...LOC 2101Z 357DEG 5KT 3041 8163
ELSENHEIMER
Local storm report, Sep 19, 4:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
525 PM EDT WED SEP 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 1 W ARLINGTON 30.34N 81.63W
09/19/2018 M53 MPH Duval FL MESONET
WIND GUST TO 53 MPH NEAR DOWNTOWN JACKSONVILLE.
&&
PPETERSLocal storm report, Sep 19, 4:27 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
527 PM EDT WED SEP 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL DOWNTOWN JACKSONVILLE 30.33N 81.66W
09/19/2018 E0.25 INCH DUVAL FL BROADCAST MEDIA
PEA SIZE HAIL REPORTED AT FIRST COAST NEWS STUDIO IN
DOWNTOWN JACKSONVILLE.
&&
MZSpecial weather statement, Sep 19, 4:30 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
530 PM EDT WED SEP 19 2018
FLZ024-124-192200-
Inland Nassau FL-Coastal Nassau FL-
530 PM EDT WED SEP 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NASSAU COUNTY UNTIL
600 PM EDT...
At 530 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Kingsland, moving south at 5 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage along with heavy rainfall and localized flooding.
Locations impacted include...
Yulee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3058 8159 3057 8161 3058 8161 3059 8163
3056 8167 3057 8167 3057 8170 3056 8173
3062 8186 3076 8178 3076 8174 3074 8172
3074 8167 3075 8169 3075 8166 3073 8165
3074 8163 3072 8161 3074 8158
TIME...MOT...LOC 2130Z 357DEG 5KT 3068 8170
ELSENHEIMERThunderstorm Wind, Duval
- When
- September 19, 4:30 PM EST
- Where
- Duval County, 0.91 mi SE of Chaseville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.370, -81.610
Tree debris was blown down along University Blvd near Blue Cypress Park.
Flood, Duval
- When
- September 19, 5:37 PM EST to 5:38 PM EST
- Where
- Duval County, 1.51 mi SSE of Jacksonville to 1.77 mi SSE of Jacksonville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.330, -81.660
At 6:37 pm, local media reported street flooding in Springfield near West 3rd Street and Main Street. At 6:38 pm, media reported that the Hart Bridge ramp from East Duval Street was closed due to flooded roadways.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Iowa, September 19 to 23, 2018$1.3 million · 11 events
- Flash Flooding in Arizona, September 19, 2018$265,000 · 3 events
- Hail and Damaging Wind in Virginia, September 19, 20181 in hail · 2 events
- Hail in South Dakota, September 19, 20181 in hail · 1 event
- Waterspout in Gulf of Mexico, September 19, 20181 event
- Funnel Cloud in Florida, September 19, 20181 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 19, 20181 event
- Wildfire in Idaho, September 19 to 20, 20181 event
- Flash Flood in Arizona, September 19, 2018$2,000 · 1 event
- Damaging Wind in New Mexico, September 19, 2018$1,000 · 50 kt wind · 1 event
- Tornado in Nebraska, September 19, 2018EF0 · 1 event
- Damaging Wind in Kansas, September 19, 2018$2,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782059, 782058.